Kim L’s Story

Female 2I took levaquin 3 times for bladder infection in 2008, 2010, & 2011. I thought I tolerated it well. Then my hair started falling out and I had swollen glands in my neck. In Nov. 2012, my left ear swelled and turned bright red and hot. It was very painful. The ENT doctor put me on levaquin and prednisone. Within 3 weeks, I was in urgent care unable to move my left shoulder. I was diagnosed with bursitis. In March 2013, my hands and feet started itching and burning. I saw 4 different doctors before being diagnosed with erythromelalgia, a rare peripheral neuropathy caused by poisoning.

I went on vacation that June and went hiking in the mountains. The next morning, my ankles had swelled the side of softballs and I couldn’t walk. I started researching online and discovered all of the information on levaquin. My doctors didn’t believe levaquin did this to me. I found Dr David Flockhart, a researcher on fluoroquinolones, and went to see him. He confirmed my suspicions.

My stomach was upset with every meal. I went gluten free as well as giving up many foods because I could no longer tolerate them. I’ve had tendinitis in most of my joints, causing me to be unable to walk. The burning in my hands and feet continue. I have passed out twice with hypoglycemia confirmed by a glucose meter. Levaquin has been shown to alter blood sugar levels. The second time, I had several fractures in my right tibia. I’ve had 2 surgeries on both wrists from inflammation that compressed the nerve in both hands.

I fear for my future as I am learning about the mitochondrial damage fluoroquinolones do that may effect me later in life. I struggle to keep my mobility every day. I am in pain every day from inflammation and/or burning. There is no treatment for this. Most doctors don’t know these reactions exist. I hope researchers may be able to help me someday.